Lightning, Herkimer
- When
- June 5, 6:20 PM EST
- Where
- Herkimer County, Herkimer
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. The air mass was very humid, unstable and there were strong divergent winds aloft.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. The air mass was very humid, unstable and there were strong divergent winds aloft. The combination of all these elements led to the second signficant severe weather outbreak across the region. The storms first developed in Saratoga County, then propogated southwestward on the right flank of the line, spreading into the Schoharie and Mohawk Valleys. The storms then proceeded both south and east during the next hour. A macroburst developed from the storms in Saratoga County, beginning in Malta, and continuing through Ballston Spa and Stillwater. The macroburst then continued into the Schaghticoke region of Rensselaer County as well as extreme southern Washington County. The swath of damage included a fan-like pattern of many trees blown down, especially in Saratoga County, temporarily closing a few roads. A house in Ballston Spa had its roof blown off. Trees were blown down on a house in Round Lake. Some powerlines were blown down as well. Winds from this macroburst were estimated to be as high as 115 mph. Thunderstorm winds from a seperate storm also blew a roof of an apartment complex in Amsterdam, Montgomery County. Minor wind damage, resulting in downed trees and power lines, was also noted in a couple of places in Albany, Columbia, and Greene Counties. Lage hail was reported in a few localities. Quarter-size hail fell at Stillwater and Malta, Saratoga County. One inch hail was reported in Carlisle, Schoharie County and Voorheesville, Albany County. Lightning from a non-severe thunderstorm struck a home in the town of Herkimer. Luckily the house never caught fire, but the strike did burn a small section of the siding of the house. Another lightning strike did set a farm structure on fire in Brunswick, Rensselaer County causing significant damage. During the height of the storm up to 10,000 customers were without electrical power. Lightning struck a barn in Brunswick, causing significant damage to that structure. Due to a computer glitch, the first National Weather Serivice Warning issued for Saratoga and Washington Counties was striped of its UGC coding. A correction was quickly sent out and received by the Emergency Alert System via NOAA Weather Radio. However, the National Verification Database base did not accept the corrected coding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 4:11 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT TUE JUN 4 2002 .DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES. NO CHANGES TO ANY OTHER PORTION OF THE FORECAST. .ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA. HWJIV --------------------------------------------------------------------- ....PREV AFD... UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY. .DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS. OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED). THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING THE FRONT TO CRAWL AS IT SLIPS S OF KALB. HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE OVERNIGHT HOURS. MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT. SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER. OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL LATE TUE NITE OR EVEN WED. .HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR INTERSTATE SPEED HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT. .ALY...NONE. HWJIV
NYZ038-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 635 PM EDT WED JUN 5 2002 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ELIZABETHTOWN AT 645 PM EDT... MOHAWK AND JORDANVILLE AT 650 PM EDT... HERKIMER AT 655 PM EDT... PAINES HOLLOW AT 700 PM EDT... LITTLE FALLS AT 710 PM EDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The national radar mosaic for the moment the first event began.
15 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306062, 5305261, 5305262, 5305263, 5305264, 5305265, 5305266, 5305267, 5305268, 5305269, 5306052, 5306053, 5306054, 5306055, 5306056, 5306057, 5306058, 5306059, 5306060, 5306061, 5306063.